I am trying to get off of cymbalta after taking it for 10 years @ 120mg a day. Yes, I was prescribed cymbalta 60mg bid. Now missing a single days dose and I start getting zaps 24 hours later until the dip in systemic exposure (AUC) is recovered. If I miss two or three days (due to cost) I become unable to work or get around, because of the brain zaps. Any suggestions from someone who has successfully detoxifying from Cymbalta on handling the zaps and surviving them would be appreciated.
Morebrain; Boy you have a tough road to hoe as they say. Have you talked to your doctor, Normally they have a tapering dose to help you get off of it or give you something as you taper down from the Cymbalta this would be the smartest way to do it those brain zaps are nothing to mess with and really can confuse us. Tell me as I read your post you are talking about coming off the Cymbalta then you mention you mention missing days because of cost. Many times we do finally get off the medication only to have to go back on it because of the same old problems. So what I was going to say is the company that makes the Cymbalta have some programs to help people with the cost of the medication. But you should really talk with your doctor to get help. And if its cost talks to the doctor about that. or go to the top of this page your on. and in the search bar type in the Cymbalta and a drop down screen comes down with coupons and also patient assistance from the company is there also.
Well, hope that helps some but with the dose you are on right now. it is very hard to try and help you come off and also the time you have been on it. think it over and see what you really want to try and check out those programs Please write back if there is anything we can try and help you with.
Hang in there... most drs do not understand these brain "zaps". I took cynbalta for 6 years and I know exactly what you are talking about! Titrate slowly and the brain zaps will stop. Be patient.
The brain zaps are crazy! And they can be very debilitating to say the least! I have been off Cymbalta for a month now and they do taper down, but I am still experiencing them. Mainly in the morning and if my eyes are shocked or head moves too fast.
I had just taken a bunch of time off of work because of the side effects I was having, so I didn't have the time to take once I did come off of it and the side effects became worse! I feel your pain! Can't imagine being on the dose you were on! I was on half your dosage. Feels like you're going to have an aneurysm at any given time!!
Hang in there! It's a tough road and I have no clue why this drug is still on the market after everything I have read!
Hi. I never write in on this boards, but I have recently weaned off of cymbalta and the brain zaps were horrible. I went to my doctor and yelled at him, but he seemed to think it was a very rare side effect like the drug companies told him. Anyway, I did a lot of research on natural antidepressants and found that Turmeric root extract (curcumin) which is touted for its anti-inflammatory effects, can act as an antidepressant since it raises serotonin. Another supplement which is an amino acid - Acetyl-l-carnitine - can raise norepinephrine levels. Both help anxiety levels too. I've tried both and I'm in shock as to how well they have worked. The brain zaps have significantly decreased. I still get some from time to time, but they seem to have given me a lot of relief. They may also be helping my fibromyalgia.
I've decided to go off all of my drugs and try herbal remedies. It may not be for everyone, but it's worth a try. Hope the zaps go away soon... hang in there!
I don't have personal experience with this but I have heard some people say that fish oil helps with the brain zaps. Also, there is a doctor named Cass (not sure of her first name, maybe Mary?) who has written some books and I believe has some nutritional/ supplement protocols she recommends when tapering off of anti depressants. Good luck!!
After being on Cymbalta 120mg for 3 years I thought I could just wean off in a couple weeks and carry on my life as I did 15 years prior when I weaned of Celexa. Not even, the echoing brain zinging noises in my ears every time my eyeballs moved, along with the nausea, night sweats and vivid dreams were frightening. It was unreal I had to stay on it for the sake of my family and career. I was able to continue a smaller dose, 60mgs successfully and within 2 weeks I was doing well. Now exactly 1 year later I started the weaning process again and happened to notice that in 2017 the FDA BLACK BOXED Warning Labeled Cymbalta, so I am being extra careful to make sure I roll with the punches. I have taken some time off work and prewarned my spouse about the possible symptoms. I did 1 pill every other day for a week and the I did 1 pill after two days and the I stopped. I am now 8 days pill free.
My first was fine and second day was like wow I feel like super woman, but I could not sleep that night or the next night and that was causing my days to feel lifeless, I cried for no reason a few times, and when I had wine on the 4th day I was ready to divorce my husband and everything was irritating me. I thought I was good on day 2 so on day 4 I was scratching my head. Day 5 I decided alcohol was not aloud during my detox, I am drinking healthy veggie drinks and taking a calming cbd oil. I tried unisom to sleep and my body laughed. Brain zaps have gotten very heavy days 6 and 7 but the CBD OIL IS HELPING. I put 6 drops under my tongue whenever I fell nauseous or the zinging gets bad. After Taking a soma the night of day 7 I feel that I got my best nights sleep in a week. I still had night sweats and nausea, but not as bad. Today is day 8 and with all my support and CBD oil, and soma I think I am rolling with the punches pretty well. Soma is a muscle relaxer and it seems to really have helped me get a great night sleep and definitely slowed down the zinging sounds in my head. It’s bed time now and I am about to take a soma and hope for an even better day tomorrow. I am excited to finally be of this medicine and I hope everyone who is trying to wean off just STAYS SRONG and just keep in mind it’s just a process but THERE IS LIGHT AT THE END OF THE TUNNEL! You got this!!!
Hi Morebrainpainnogain. I have been taking 60 mg of Cymbalta for 8-9 years. I started slowly tapering off last year (2017) in June. I can’t imagine being on double that dosage. There are no proven facts that more than 60 mg are useful. I tapered by 10% of my last dose every 2 weeks. That is the advised taper. Now that I’m getting lower in the dosage I’ve had to go at 5% and some people have had to lower their tapering to 2.5%. If you find your best tapering dosage the brain zaps will disappear. The brain zaps are letting you know that you’re body can’t handle the taper you’re doing. There are a few things that will help with the brain zaps until you find your correct taper. Omega 3 fatty acids will help your brain to function properly. Make sure they are high quality. Eat avocados, chai seeds and nuts. Salmon and leafy greens will help too. Supplements like fish oil and flax oil are good too. Healthy eating is very important. You can drink an electrolyte like coconut oil which will help you. Please take care and I wish you the best! Cindy
I would consider this as an increase in your brains chemical/electrical activity. Think of it as brainwaves, suddenly there is a little jolt. I am an epileptic/Registered Nurse and this is the exact feeling I experience. It feels like an electric shock. You are withdrawing from a medication, a powerful one which has altered your brains chemistry - give it time and it will improve. It is just readjusting to its normal.
I took cymbalta for 2 years, it took forever to get off if,, it's been 6 yrs,and I still suffer brain zaps... I actually opens the caplets and removed 3-5 beads every couple days.. it was horrible,
- Cymbalta Information for Consumers
- Cymbalta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cymbalta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 4 Nov 2014 • 4 answers
Updated 15 Jan 2015 • 5 answers
Updated 25 Nov 2015 • 2 answers
Updated 21 Jul 2018 • 1 answer
Updated 13 Sep 2018 • 2 answers